MAUDE Adverse Event Report: MEDTRONIC MEXICO S. DE R.L. DE CV CUSTOM TUBING PACK; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

MEDTRONIC MEXICO S. DE R.L. DE CV CUSTOM TUBING PACK; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number HY11B40R1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Sepsis (2067); Respiratory Failure (2484); Ischemia Stroke (4418)
Date of Event 02/07/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during use of this custom pack a patient expired.Patient was treated with custom pack hy11b40r1, lot #220911913 used from (b)(6) 2021 @ 1455 until (b)(6) 2021 @ 1334 at which time elective circuit change was performed due to elevated plasma free hemoglobin/hemolysis.Patient born at 41.3 weeks gestation via emergent c-section for non-reassuring fetal heart tones.Thick meconium noted at delivery.Resuscitated at delivery including chest compressions >20minutes.Patient was treated with therapeutic hypothermia for hypoxic ischemic encephalopathy per protocol.Broad spectrum antibiotics started after delivery.Transferred to coa for ecmo.Patient placed on va ecmo for respiratory failure, persistent pulmonary hypertension, and hemodynamic instability despite maximum medical support.Placental pathology remarkable for chorioamnionitis and funisitis.Placental culture remarkable for candida albicans on maternal and fetal sides.Fluconazole started (b)(6) 2021 when placental culture results received, later changed to amphotericin b the same day.Patient blood culture (aerobic) from (b)(6) 2021 @ 0925 positive for candida albicans.Blood cultures remained positive for candida albicans (b)(6) 2021 - (b)(6) 2021.Clinical course was complicated by septic shock, requiring multiple pressors in conjunction with va ecmo support at times.Head ultrasound was followed daily and showed signs of diffuse ischemic changes.On (b)(6) 2021 patient suffered non-survivable, inoperable intracranial hemorrhage.Support was withdrawn and the patient passed peacefully.Official cause of death has been documented as fungal sepsis.There is no autopsy report currently available.
 
Additional Manufacturer Narrative
Additional information received from health care facility on 05 march 2021 - our conclusion is the matter for this patient did not meet the fda mandatory report to the manufacturer criteria.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Date of birth provided.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The device history record review, including the sterilization lot record review, was performed on the device; there were no correlations / issues identified regarding manufacturing.The devices were terminally sterilized using an ethylene oxide method validated to a minimum sterility assurance level of 10-6.Candida albicans is not resistant to the validated sterilization method used for these devices.C.Albicans is a pathogenic yeast and would pose no bacterial endotoxin risk as the lipopolysaccharides for endotoxin are only found in the cell wall of gram-negative bacteria.Therefore, it is no increased risk of c.Albicans infection due to the potential presence of bacterial endotoxin.There were no non-conformances (ncmrs) identified and no reworks/deviations noted against the device.The device was manufactured per approved and released manufacturing processes and the device met all applicable manufacturing specifications prior to release for distribution.Based on the information provided, the cause of death appears to be related to possible aspiration of meconium leading to respiratory demise, in addition, the patient developed multiple infections and experienced an inoperable intracranial hemorrhage.Official cause of death has been documented as fungal sepsis.Product analysis could not be performed as the product will not be returned to medtronic.Based on all information, there is no evidence suggesting the device caused or contributed to the patient¿s death.Based upon this assessment, there are no new risks associated with the use of this device as no new failure modes or use conditions of the system have been observed.There have been no device discrepancies identified and therefore no product changes are necessary.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Upon execution of fca cvg-21-q3-23 medtronic received information that during use of this custom pack a patient expired.Patient was treated with custom pack hy11b40r1, lot #220911913 used from (b)(6) 2021 @ 1455 until (b)(6) 2021 @ 1334 at which time elective circuit change was performed due to elevated plasma free hemoglobin/hemolysis.Patient born at 41.3 weeks gestation via emergent c-section for non-reassuring fetal heart tones.Thick meconium noted at delivery.Resuscitated at delivery including chest compressions >20minutes.Patient was treated with therapeutic hypothermia for hypoxic ischemic encephalopathy per protocol.Broad spectrum antibiotics started after delivery.Transferred to coa for ecmo.Patient placed on va ecmo for respiratory failure, persistent pulmonary hypertension, and hemodynamic instability despite maximum medical support.Placental pathology remarkable for chorioamnionitis and funisitis.Placental culture remarkable for candida albicans on maternal and fetal sides.Fluconazole started (b)(6) 2021 when placental culture results received, later changed to amphotericin b the same day.Patient blood culture (aerobic) from (b)(6) 2021 @ 0925 positive for candida albicans.Blood cultures remained positive for candida albicans (b)(6) 2021 (b)(6) 2021.Clinical course was complicated by septic shock, requiring multiple pressors in conjunction with va ecmo support at times.Head ultrasound was followed daily and showed signs of diffuse ischemic changes.On (b)(6) 2021 patient suffered non-survivable, inoperable intracranial hemorrhage.Support was withdrawn and the patient passed peacefully.Official cause of death has been documented as fungal sepsis.There is no autopsy report currently available.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
CUSTOM TUBING PACK
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc 22210
MX  22210
MDR Report Key11442792
Report Number9617601-2021-00045
Device Sequence Number19937553
Product Code DWF
UDI-Device Identifier00763000314231
UDI-Public00763000314231
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K924529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/13/2022
Device Model NumberHY11B40R1
Device Catalogue NumberHY11B40R1
Device Lot Number220911913
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/11/2021
Supplement Date Received by Manufacturer02/11/2021
02/11/2021
03/30/2021
06/24/2021
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date03/09/2021
03/09/2021
04/27/2021
07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2112641-02-02-2021-001-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age10 DA
Patient Weight5